1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin, kidney , UTI

Discussion in 'Metformin/Biguanides' started by Winnie-the-Pooh, Dec 22, 2019.

  1. Winnie-the-Pooh

    Winnie-the-Pooh · Well-Known Member

    Messages:
    243
    Likes Received:
    371
    Trophy Points:
    63
    Hi,

    Anyone has seen any kidney related side effects with metformin ? Or more UTIs or flank pain ?

    I’m on twice daily ( 500 mg). I think it gave me UTI.

    Best
     
  2. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    7,832
    Likes Received:
    4,782
    Trophy Points:
    198
    During the short time I took Metformin (it only seemed like an eternity) I needed to drink far more water than normal as it was shooting through me rather than being absorbed. I had so many pains that it is difficult to know which was what, but my kidneys were struggling and showed dehydration despite me drinking regularly throughout the day and often the night.
    A medication can't really give you a UTI - the organism has to be there to infect you, but dehydration could be part of the problem.
     
    • Agree Agree x 1
  3. Rachox

    Rachox Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    11,037
    Likes Received:
    13,938
    Trophy Points:
    298
    I have never had a problem with UTIs whilst on Metformin. This can be a problem with meds which send excess sugar out of your body via your urine, as the bugs like the sugar, but Metformin doesn’t work this way. If however your blood sugars are running high you will have sugar in your wee regardless of any meds you are on. Do you check your blood sugars, if so what readings are you seeing?
     
  4. Winnie-the-Pooh

    Winnie-the-Pooh · Well-Known Member

    Messages:
    243
    Likes Received:
    371
    Trophy Points:
    63
    My blood sugar was very low and I was on keto diet . I could have been in lactic acidosis. I stopped keto altogether and reduced metformin to one daily . I might increase it if I can handle it with no more UTIs . I did drink lots of water though .
     
  5. Winnie-the-Pooh

    Winnie-the-Pooh · Well-Known Member

    Messages:
    243
    Likes Received:
    371
    Trophy Points:
    63
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook